Insulin shock is the term used for severe hypoglycemia, where the level of blood sugar falls drastically below the normal range and produces symptoms, like dizziness, confusion, and lack of coordination.
Insulin shock refers to a severe episode of diabetic hypoglycemia. Hypoglycemia is characterized by low blood sugar level. The normal range for blood sugar level is 70 to 150 mg/dL. Generally, mild episodes of diabetic hypoglycemia can be reversed easily, with the intake of sugar or glucose.
However, an acute and severe case of insulin shock can result in loss of consciousness and diabetic coma, which may prove fatal at times. Therefore, severe hypoglycemia or insulin shock is considered a medical emergency, which if not treated on time, may lead to seizures and permanent brain damage. Insulin shock is also known by the name of diabetic shock. Below here is a brief discussion about the causes, symptoms and treatment for this condition.
What Causes Insulin Shock?
Insulin shock is generally experienced by diabetic patients, especially the patients of type 1 diabetes. Type 1 diabetes is characterized by the insufficient production of insulin, which is a hormone produced by the pancreas. This hormone is crucial for the absorption of glucose, by the body cells and tissues from the bloodstream. So, it helps lower the level of glucose or sugar in blood.
Insulin shock is caused by the presence of too much insulin in the blood, or too little glucose in the bloodstream, which can be due to slow release of glucose into the bloodstream or its rapid use by the body cells. Taking too much insulin or diabetes medicines, is the most common cause of insulin shock. Sometimes, skipping a meal or not eating enough, excessive exercising without replenishing the lost energy with additional food, exercising at a different time than usual, and excessive alcohol consumption without eating, can also cause insulin shock.
In fact, the level of blood sugar can also be affected by stress and certain illnesses. A condition known as gastroparesis or delayed emptying of the stomach, can cause the blood sugar level to fluctuate. The rate of gastric emptying is not predictable in people with gastroparesis, which can make the blood sugar level erratic and difficult to control. Moreover, certain health problems, and drugs can change the body’s need for insulin. Therefore, it is essential to visit a physician periodically to adjust the dosage of insulin and other diabetes medications.
Insulin Shock Symptoms
The symptoms of diabetic hypoglycemia can be classified into three categories, the early or mild symptoms, moderate symptoms, and the severe symptoms. Brain is the first organ to be affected by a sudden drop in the level of blood sugar. Brain needs glucose to carry out its various functions and hence, a decrease in the level of sugar in the bloodstream, can impair the brain functions. This in turn, can manifest in several symptoms. The early signs and symptoms of diabetic hypoglycemia, which can be considered the warning signs of insulin shock are:
- Excessive sweating
- Irritability or moodiness
- Anxiety or nervousness
- Rapid heartbeat
The moderate symptoms of this condition are:
- Increased tiredness or weakness
- Poor coordination
When the level of blood sugar drops to a significant level, the following severe symptoms can be experienced.
- Blurred vision
- Slurred speech
- Clumsiness or jerky movements
- Convulsions or seizures
If not treated on time, insulin shock may eventually result in loss of consciousness, diabetic coma, and even death, if there is a significant reduction in the level of blood sugar.
Sometimes, diabetic hypoglycemia can occur during the night, while you are sleeping. This condition can produce the following symptoms:
- Damp clothes and bed sheets due to excessive perspiration
- Waking up tired, confused and irritable
Treatment for Insulin Shock
Mild cases of diabetic hypoglycemia can be treated immediately with the oral intake of glucose. This can help reverse a mild case of insulin shock. Glucose can be taken as fruit juice, glucose tablets, or candies. However, if oral intake of glucose is not possible, due to loss of consciousness or seizure, then glucose has to be administered intravenously.
But, severe hypoglycemia or insulin shock, can require the injection of glucagon hormone, that can counteract the actions of insulin and increase the level of blood glucose. This hormone is responsible for the breakdown of glycogen into glucose, which is known as glycogenolysis.
- Avoid the habit of skipping a meal.
- Always carry candies or glucose tablets with you.
- Follow the guidelines given by your doctor, regarding the use of diabetes medications.
- Be sure to take only the recommended dose of the particular diabetes medication.
- Learn more about the diabetes medications. Find out whether you are using insulin or a medication, that increases the production of insulin in your body.
- Be sure to eat properly while doing any strenuous physical activity or exercise.
- If you drink alcohol, then discuss with your doctor, how to drink safely without increasing the risk for insulin shock. Do not drink alcohol in an empty stomach.
- Check your blood sugar level routinely, as suggested by your physician.
- Wear a medical ID bracelet or card, that identifies you as a diabetic patient and contains instructions regarding what to do in an emergency, if you become unconscious.
Apart from following these preventive measures, it is also important to have a proper understanding about the symptoms and warning signs of insulin shock, so that they can be identified at the right moment, for ensuring prompt treatment of the condition. If not treated on time, insulin shock can lead to some life-threatening complications.
Disclaimer: This article is for informative purposes only, and should not be treated as a substitute for professional medical advice.